Uncategorized

VSP trooper revived by Narcan is on leave; investigation ongoing

LEICESTER — A Vermont State Police trooper is on leave while investigators try to determine why he collapsed on the job after handling illicit drugs. This past Friday night Acting Sgt. Brett Flansburg passed out following a traffic stop in Leicester and was revived by multiple doses of Narcan, which is used to combat the effects of an opiate overdose.
The incident began at about 11:25 p.m. Friday, March 15, when Flansburg stopped a vehicle for a traffic violation on Leicester Whiting Road in the town of Leicester. While speaking with the driver, Flansburg saw the passenger swallow an item. The passenger, later identified as Taylor C. Woodward, 25, of Brandon, admitted to the trooper that the item was a baggie of cocaine, state police report.
During a subsequent search of the passenger and the vehicle, Sgt. Flansburg, an official VSP Drug Recognition Expert, located and collected as evidence a small quantity of a substance believed to be heroin in a baggie, an empty plastic baggie and a syringe. Other troopers took Woodward into custody and transported him to the New Haven barracks for processing on suspicion of possessing heroin.
While transporting the evidence to the New Haven barracks, Flansburg began to feel ill, according to a police press release. When he arrived at the barracks, he called for help and collapsed in the parking lot. Fellow troopers found him unresponsive and rapidly administered two doses of the opiate overdose reversal drug Narcan. The sergeant received a third dose of Narcan while being rushed to the University of Vermont Medical Center in Burlington, and he began to show signs of improvement. At the hospital, Flansburg received additional medical treatment and later was released.
As a precaution, Woodward was taken separately to UVM Medical Center to be checked out and was determined to require no medical care. He was cited to appear May 6 in Vermont Superior Court, Criminal Division, in Middlebury to answer a misdemeanor charge of possession of heroin.
A police spokesman said Flansburg is currently on leave and it is unclear how long that will last.
Col. Matthew T. Birmingham, director of the Vermont State Police, instructed VSP’s Bureau of Criminal Investigation and Narcotics Investigation Unit to conduct a full investigation of this incident. Testing is underway to determine the substance to which Sgt. Flansburg was exposed. The investigation is being led by Maj. Dan Trudeau, commander of VSP’s Criminal Division.
Late Monday afternoon, Vermont State Police spokesman Adam Silverman said thorough testing was underway to examine all possibilities that might have played a role in this incident.
“Because of the sensitive and ongoing nature of this investigation, the Vermont State Police will have no further comment at this time,” he wrote. “Updates will be provided when they are available.”
Birmingham supported the work of his officers in a press release.
“Being a state trooper is a dangerous and demanding job for all the reasons you’d expect: apprehending criminals, encountering volatile individuals, rushing toward emergencies rather than away. And now there is a new threat that we’re seeing up close: the risk of exposure to powerful drugs that can kill in even tiny amounts. This is so troubling and disconcerting, and it places members of law enforcement at unnecessary risk of possibly losing their lives,” Col. Birmingham said in a press release.
He said Flansburg could have died.
“I’m angry at how close we came, and relieved that the situation was no worse than it was,” he said.
In the absence of more information on what exactly caused the trooper’s collapse, reports of the incident fueled speculation on social media and news websites early in the week. On the Independent’s Facebook page observers provided citations backing their assertions that incidental contact could or could not cause extreme reactions. WCAX-TV cited emergency room physician Dr. Eike Blohm, who said that even if someone simply believed that they had touched a noxious substance could cause a physical reaction even if they hadn’t really touched it.
This story will be updated as more information becomes available.

Share this story:

More News
Uncategorized

Bernard D. Kimball, 76, of Middlebury

MIDDLEBURY — Bernard D. Kimball, 76, passed away in Bennington Hospital on Jan. 10, 2023. … (read more)

News Uncategorized

Fresh Air Fund youths returning to county

The Fresh Air Fund, initiated in 1877 to give kids from New York City the opportunity to e … (read more)

Obituaries Uncategorized

Mark A. Nelson of Bristol

BRISTOL — A memorial service for Mark A. Nelson of Bristol will be held 1 p.m. on Saturday … (read more)

Share this story: